MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; CAMERA, 0°

INTUITIVE SURGICAL, INC ENDOWRIST SP; CAMERA, 0°
Model Number 430060-41
Medical Device Problem Codes Unintended System Motion (1430); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that prior to starting, pre-anesthesia, a da vinci-assisted radical prostatectomy with lymphadenectomy surgical procedure the sp camera instrument had the wire broken at the distal tip.The customer also reported that the camera twisted over to the right during one of the cases that day.The intuitive surgical, inc.(isi) technical service engineer advised reseating the camera and sterile adapter on the camera arm, but the issue persisted.Then, the isi tse suggested the issue could be related to the endoscope.The surgeon continued the procedures.The customer was planning to use another endoscope for the following case.The procedure was completed with no reported injury.Isi followed up with the initial reporter and obtained the following additional information: the nurse explained the camera was moving on its own without the surgeon controlling it.It may have been an camera issue once the camera shield was placed on it.The surgery was completed with the same camera with no harm or injury to the patient.The surgeon used the same camera from start to finish and there was no need to change it.The camera was in a sterile area/field thus it was hard for the nurses to pinpoint and figure out what was happening; they had their robot assist in trying to physically troubleshoot.Once it was cleared the same camera was used.The nurse was told the surgeon used the same camera on (b)(6) 2023 for a wire broken at the distal tip.She did not have a report of any broken distal tip on the camera.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the sp camera instrument had a wire broken at the distal tip, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The camera instrument was analyzed and found to have a broken cable at the distal end.A review of recent logs is unavailable at this moment.A slight marking found on the camera head housing was done in-house and was not returned in that condition.The complaint regarding broken wire was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.Additional observations not reported by site: the camera was placed and driven on the in-house system and failed the qap (quality assurance procedure) during the intuitive motion test.The camera did not have a full range of motion, likely due to the broken drive cable.The instrument was found to have corrosion on one or more clamping pulleys in the backend.Upon visual inspection, there was a tear observed towards the proximal section of the camera cable.The tear measured about.076" in length.The camera cable exhibited silicone film on the contacts.The ferrule light guide connector exhibited heat damage.The root cause of a broken cable at the distal end is typically attributed to mishandling/misuse.The root cause of broken drive cable and corrosion is typically attributed to mishandling/misuse, most commonly caused by improper reprocessing techniques.The root cause of the tear on the proximal section of the camera is typically attributed to mishandling/misuse.This complaint is considered a reportable event due to the following conclusion: it was alleged that the endoscope moved freely with uncontrolled motions.Poor camera control could result in unintuitive motion and subsequent tissue damage.At this time, the root cause of the failure is unknown.In addition, failure analysis acknowledges that a fragment was missing from a portion of the device that enters the patient (distal end).Based on the information provided, there was no report from the customer that a fragment from the instrument fell into the patient during the procedure.While there was no report of harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST SP
Common Device Name
CAMERA, 0°
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16659909
Report Number2955842-2023-11680
Device Sequence Number7274308
Product Code NAY
UDI-Device Identifier00886874114384
UDI-Public(01)00886874114384
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430060-41
Device Catalogue Number430060
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/03/2023
Initial Report FDA Received Date03/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/21/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexMale